Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 9:24 PM CDT for Lee County, Iowa; Clark County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 9:24 PM CDT (02:24 UTC)
- Expired
- Jul 5, 2003, 10:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Lee County, IA, Clark County, MO
The radar
The Quad Cities radar (KDVN), 154 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 060224 SVRDVN IAC111-MOC045-060330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 921 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN NORTHEAST MISSOURI SOUTHERN LEE COUNTY IN SOUTHEAST IOWA * UNTIL 1030 PM CDT * AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS OVER PEAKSVILLE...OR 6 MILES NORTH OF KAHOKA...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CLARK CITY BY 925 PM CDT. WAYLAND BY 930 PM CDT. WINCHESTER BY 935 PM CDT. ST. PATRICK BY 940 PM CDT. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 60 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THESE SEVERE THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4062 9166 4052 9186 4020 9161 4042 9142 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:15 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 5, 9:15 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 PM CDT SAT JUL 5 2003 BAND OF CONVECTION CONTINUES ACROSS THE SOUTH WITH MAIN THREAT FLASH FLOODING GIVEN INTENSE RATES AND REPETITIVE NATURE. HOWEVER...DAMAGING WIND THREAT APPEARS TO BE INCREASING ACROSS VAN BUREN...LEE...SCOTLAND...CLARK...HANCOCK...HENDERSON AND MCDONOUGH COUNTIES AS BOW ECHO IS ORGANIZING INTO VAN BUREN COUNTY WITH DEVELOPING TRATIFORM RAIN REGION. BRIEF LOOK AT SYNOPTIC SITUATION SHOWS BOUNDARY FROM CENTRAL NE THROUGH SOUTHERN IA INTO WEST CENTRAL IL. SHORTWAVE SEEN IN WATER VAPOR IMAGERY IN SOUTHWEST IA WILL PROPAGATE EASTWARD OVER THE COUPLE OF HOURS. THIS ALONG WITH LOW LEVEL JET WHICH IS REFOCUSING BACK WEST IN THE PLAINS AHEAD OF SEVERE COMPLEX IN NORTHERN NE SHOULD RESULT IN GRADUAL DIMINISHING TREND TO CONVECTION NEXT 2 HOURS. THINK WE/LL SEE A BREAK FOR A WHILE OVERNIGHT BEFORE DEALING WITH THIS CONVECTION MOVING E/SE FROM THE THE PLAINS. BELIEVE THIS COMPLEX WILL PROPAGATE ALONG OLD BOUNDARY PUTTING SOUTHERN PORTIONS OF CWA MOST AT RISK ATTIM. THIS PRESENTS CONCERNS ESPECIALLY WITH HYDRO WITH SOME FLASH FLOODING ALREADY BEING REPORTED...THOUGH ONLY IN 3-4 COUNTIES...SO NOT MUCH OF THE AREA IMPACTED. DUE TO LIMITED AREA BEING IMPACTED WITH HEAVY RAIN AND SOME UNCERTAINTY WITH THE INTENSITY AND EVOLUTION OF CONVECTION IN THE PLAINS...WILL NOT ISSUE ANY HYDRO HEADLINES ATTIM THOUGH WILL CONTINUE MENTION IN ZONES. DVN... IA...NONE. IL...NONE. MO...NONE. 05
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 4 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE AREA THROUGH MID DAY SUNDAY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
In the hours before
Local storm report, Jul 5, 8:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM FT MADISON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY
NWS EMPLOYEE.Local storm report, Jul 5, 8:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM 4 W DONNELLSON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY STORM
SPOTTER.Local storm report, Jul 5, 8:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM 4 W DONNELLSON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY STORM
SPOTTER.Local storm report, Jul 5, 8:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 5 N FARMINGTON IA 1 INCH HAIL
07/05/03 VAN BUREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 8:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 3 S KEOSAUQUA IA FLOOD
07/05/03 VAN BUREN WATER OVER THE ROAD AT
INTERSECTION OF
HIGHWAYS 1 AND 2.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 9:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM DONNELLSON IA WIND DAMAGE
07/05/03 LEE TREES AND POWERLINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:39 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 66 min |
| Jul 5, 7:44 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 61 min |
| Jul 5, 8:18 PM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 7 hr |
| Jul 6, 5:25 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 35 min |
| Jul 6, 1:33 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 42 min |
| Jul 5, 9:28 PM CDT | Severe Thunderstorm Warning | DVN | Scotland | 62 min |
| Jul 5, 9:54 PM CDT | Flash Flood Warning | DVN | Clark | 5 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.